Alert archive / Colorado / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 216, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 19, 2005, 7:19 PM MDT for Logan County, Phillips County, Colorado. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 19, 2005, 7:19 PM MDT (01:19 UTC)
- Expired
- Aug 19, 2005, 7:45 PM MDT
- In force
- 26 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
Counties Logan County, CO, Phillips County, CO
The radar
The Goodland radar (KGLD), 157 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 19, 7:30 PM MDT | TSTM WND GST 80 | 5 Se St Petersburg, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 1.3 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 187 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 3268 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -37 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KBOU 200118 SVRBOU COC075-095-200145- /O.NEW.KBOU.SV.W.0216.050820T0119Z-050820T0145Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 719 PM MDT FRI AUG 19 2005 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN LOGAN COUNTY IN NORTHEAST COLORADO SOUTHWESTERN PHILLIPS COUNTY IN NORTHEAST COLORADO * UNTIL 745 PM MDT * AT 714 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 4 MILES EAST OF ST PETERSBURG...OR ABOUT 23 MILES WEST OF HOLYOKE... MOVING EAST AT 30 MPH. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WAGES...ST PETERSBURG...PAOLI...HIGHLAND CENTER AND HAXTUN. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 4066 10283 4044 10285 4044 10251 4064 10237 $$ ENTREKIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 2:20 PM MDT, 4 hours 59 minutes earlier.
Area forecast discussion, Aug 19, 2:20 PM MDT, 4 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 220 PM MDT FRI AUG 19 2005 .SHORT TERM...MAIN JET RELATED FORCING IS ON THE NORTHERN AND SOUTHERN FRINGES OF OUR AREA THIS EVENING...BUT LIKE YESTERDAY THERE IS STILL ENOUGH MOISTURE FOR WEAK CONVECTION. ONCE AGAIN WIND WILL BE THE MAIN FEATURE OF THE STORMS. THERE IS A BIT LESS MOISTURE IN THE MOUNTAINS AND A BIT MORE ON THE PLAINS COMPARED TO YESTERDAY... COULD HAVE A BIT STRONGER CONVECTION OUT TOWARD THE EASTERN BORDER. WHILE I EXPECT QUITE A DECREASE IN STORMS AT SUNSET...THE BLOB OVER UTAH WILL LIKELY STICK TOGETHER AND WILL BRUSH THE SOUTHERN FRINGES OF OUR AREA THROUGH THE EVENING. DITTO FOR THE BAND SCOOTING ALONG THE NORTHERN BORDER. I WILL EXTEND SOME LOW POPS AFTER MIDNIGHT FOR THIS. ON SATURDAY MOISTURE WILL BE LINGERING OVER SOUTHEASTERN COLORADO...WITH SOME DRYING FURTHER NORTH. SUNSHINE SHOULD HEAT THE REMAINING MOISTURE...COULD BE A MAXIMA OF ACTIVITY ON THE EDGE OF THE CLOUD SHIELD ON THE SOUTHERN FRINGE OF OUR AREA. WHILE SURFACE WINDS WILL BE LIGHT...THERE MAY BE ENOUGH CAPE FOR A FEW SEVERE THUNDERSTORMS. THERE IS ACTUALLY SOME WARMING ALOFT WHICH MAY HELP LIMIT CONVECTION IN THE NORTHERN PART OF THE AREA. RAISED TEMPS A BIT SATURDAY FOR THIS AND MORE SUN. .LONG TERM...WEAK WESTERLY FLOW ALOFT IS PROGGED FOR THE FORECAST AREA SATURDAY NIGHT WITH THE UPPER RIDGE CENTER TO OUR SOUTHWEST. THE QG VERTICAL VELOCITY FIELDS SHOW VERY WEAK UPWARD MOVING AIR PROGGED FOR SUNDAY...THEN WEAK DOWNWARD MONDAY LATE IN THE DAY. LOW LEVEL PRESSURE AND WIND FIELDS SHOW EAST-SOUTHEASTERLY FLOW IN THE BOUNDARY LAYER FOR SUNDAY...THAN NORMAL DIURNAL WIND PATTERNS FOR MONDAY. FOR MOISTURE...LIMITED MID AND UPPER LEVEL MOISTURE IS PROGGED SATURDAY EVENING. BY SUNDAY AFTERNOON/EVENING...THERE IS A BIT MORE IN THE MID AND UPPER LEVELS. SOME HANGS AROUND OVERNIGHT IN THE UPPER LEVELS. MONDAY LOOKS ABOUT THE SAME AS SUNDAY. THE BOUNDARY LAYER DEW POINT FIELDS HAVE DECENT VALUES FLUSHED EAST LATE SATURDAY. BUT SUNDAY AFTERNOON...THEIR ARE DEW POINTS NEAR 60 F OVER THE NORTHEAST CORNER. THEY ARE EAST AGAIN MONDAY. THE THETA-E AXIS IS EAST OF THE FORECAST AREA SATURDAY EVENING. IT GETS INTO THE FAR NORTHEAST CORNER LATE DAY SUNDAY. ITS A BIT EAST OF THERE LATE DAY MONDAY. THERE IS SOME CAPE OVER THE NORTHEAST SATURDAY EVENING...BETTER SUNDAY LATE DAY...EVEN SOME OVER THE FRONT RANGE. ON MONDAY THERE IS SOME ALL OVER...THE BEST OVER THE NORTHEAST CORNER...BUT OVERALL LESS THAN SUNDAY. CROSS SECTIONS SHOW DECENT STEEP LAPSE RATES IN THE LOWER LEVELS. THERE IS A CAP IN THE MID LAYERS SATURDAY AND SUNDAY...LESS OF ONE ON MONDAY. THE POTENTIAL INSTABILITY IS PRETTY GOOD ALL THREE DAYS. THERE IS LIMITED QPF INDICATED ALL THREE DAYS...THE MOST SUNDAY LATE DAY. SO THE BEST POPS WILL BE SUNDAY...BUT ONLY SLIGHTLY HIGHER THAN THE OTHER TWO DAYS...WHICH WILL HAVE THE BARE MINIMUM. FOR TEMPERATURES... READINGS WILL NOT FLUCTUATE GREATLY THROUGH THE PERIOD. THE WARMEST DAY WILL BE MONDAY...BUT NOT MUCH DIFFERENT FROM SUNDAY. FOR THE LAST FOUR DAYS...TUESDAY THROUGH FRIDAY...MODELS HAVE THE UPPER RIDGE FLATTENED QUITE A BIT ON TUESDAY...WITH ZONAL FLOW ALOFT. THE RIDGE STAYS FLATTENED ON WEDNESDAY WITH AN UPPER TROUGH MOVING EASTWARD TO OUR NORTH. BY FRIDAY...THE FLOW ALOFT IS NORTHWESTERLY. ON SATURDAY IT CONTINUES WITH THE UPPER RIDGE BUILDING BACK TO OUR WEST. THERE IS SOME MID AND UPPER LEVEL MOISTURE INDICATED TUESDAY THROUGH THURSDAY. ON FRIDAY...THE MOISTURE INCREASES. WILL KEEP LIMITED POPS THROUGH THE PERIOD. TEMPERATURES LOOK AROUND NORMAL. && .BOU...NONE. && GIMMESTAD/KOOPMEINERS
Hazardous weather outlook, Aug 19, 11:28 AM MDT, 7 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1128 AM MDT FRI AUG 19 2005 COZ030>051-201200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1128 AM MDT FRI AUG 19 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE THROUGH THE EVENING. WIND GUSTS TO 50 MPH WILL BE THE MAIN THREAT WITH STORMS TODAY. A FEW MAY ALSO PRODUCE BRIEF HEAVY RAIN AND SMALL HAIL...BUT MOST WILL PRODUCE ONLY A SPRINKLE. NEAR THE NORTHEAST CORNER OF THE STATE THERE WILL BE A BIT MORE MOISTURE WITH A BETTER CHANCE OF SIGNIFICANT RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED SATURDAY. A FEW OF THE STORMS MAY BECOME STRONG TO SEVERE OVER THE PLAINS SATURDAY AFTERNOON WITH THE PRIMARY THREAT BEING LARGE HAIL. THE PATTERN OF AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE EACH DAY IN THE EXTENDED PERIOD...ALTHOUGH A DECREASE IN STORM ACTIVITY IS EXPECTED BY WEDNESDAY OR SO NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
In the hours before
Local storm report, Aug 19, 6:16 PM MDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
616 PM MDT FRI AUG 19 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM TSTM WND GST CROOK 40.86N 102.80W
08/19/2005 77 MPH LOGAN CO CO-OP OBSERVER
0600 PM HAIL CROOK 40.86N 102.80W
08/19/2005 0.75 INCH LOGAN CO CO-OP OBSERVER
&&
CLBThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 7:47 PM MDT | Severe Thunderstorm Warning | BOU | Phillips | 43 min |
| Aug 19, 9:35 PM MDT | Severe Thunderstorm Warning | BOU | Phillips, Sedgwick | 40 min |
| Aug 19, 10:09 PM MDT | Flash Flood Warning | BOU | Phillips | 3 hr |
| Aug 20, 3:50 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 30 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.